From Ontario, Canada:
Diagnosed with type 1 in December 2009, my 10-year-old son has been on injections of Humalog and NPH. His A1cs have been very good, in the 6 to 7 range, and his blood sugars, for the most part, are excellent. We check his sugars five or six times per day. He gets three units of Humalog and 24 units of Humulin N in the morning, three units of Humalog at dinner and three units of Humulin N at bedtime. He has had one episode of very low blood sugar ending in a seizure in the morning. We called 911 and took him to the hospital. We were taught that my son's blood sugars should be at least 8 mmol/L [145 mg/dl] at bedtime. More often than not, he is lower than this and we have to give him a bedtime snack even though he is still full from dinner and doesn't even want a juice box. In the past, we have given him Dex4 tablets. The number of tablets we have fed him has varied based on his blood sugar. What else do you suggest we do? Since his seizure, I'm am very terrified of him waking up that low again and want to make sure his levels are sufficient during the night. We rarely test at night, only when his sugars are low or if he is sick.
If I am understanding you, you have been advised for his nighttime glucose to be 8 mmol/L (~145 mg/dl) but more often than not, it is lower than that. After a bit more than a year of having type 1 diabetes, he has had a single, one time morning hypoglycemia episode that resulted in a convulsion. No doubt that was terrifying and a situation you wish to never occur again! But I don't want to lose track of "the forest from the trees." How low was his glucose at the time of the convulsion? Has he had similarly low glucose values WITHOUT a convulsion? Can you think back the day before the convulsion in order to attribute a cause to the low (he had been more active; he had eaten off his schedule; he was ill)? From my perspective, just as you probably don't make insulin adjustments for a single high episode, why should you make adjustments for a single low episode? Certainly, if there is a pattern, then something should change.
So, options to maintain glucoses during the night. First of all, you might wish to add more protein to the evening meal in hopes that can "carry him through the night." In a similar manner, the bedtime snack might also have extra protein. One of my favorite "tricks" is to add "No Sugar Added" Carnation Instant Breakfast (or similar supplement, maybe a proprietary protein shake) as the bedtime snack. There are also proprietary materials to hold glucose during the night. One example is something call the Extend Bar. These supplements typically contain UNCOOKED cornstarch (a carbohydrate), which is slowly digested and thus can serve as a "reservoir" of glucose infusion during the night. Talk with your pharmacist; many are available at your general supermarket. They come in a variety of flavors. They can taste a bit "chalky."
Does this help? If not, please write back with other specific concerns and talk with your child's primary diabetes team.
When you next meet with your diabetes team, you may also wish to discuss using a different bedtime insulin, such as Lantus or Levemir, that does not have the peak affect that NPH does.BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.